Alert archive / North Carolina / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 77, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 1996, 1:21 PM EDT for Rockingham County, North Carolina. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1996, 1:21 PM EDT (17:21 UTC)
- Expired
- May 24, 1996, 2:10 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 1:30 PM EDT | Thunderstorm Wind | Ellisboro, NC | |
| May 24, 1:30 PM EDT | Hail 0.88 | Ellisboro, NC | |
| May 24, 1:34 PM EDT | Hail 0.75 | Reidsville, NC | |
| May 24, 1:35 PM EDT | Thunderstorm Wind | Reidsville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:20 AM EDT, 3 hours 1 minute earlier.
Area forecast discussion, May 24, 10:20 AM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1020 AM EDT FRI MAY 24 1996 WBC...I/VE SEE YOUR WRKZFP. LIKELY LOOKS GOOD FOR MOST- PROB COULD BE CATEG FOR THE HIGHLANDS. TEMPS MAY ALSO BE WARMER ALONG AND E OF THE BLUE RIDGE. ALREADY MID 70S THERE. RDU...MAY WANT TO CONSIDER PUTTING A CHC IN THE PIED. THESE STORMS ARE MOVING 50 MPH..AND HOLDING TOGETHER. COULD REACH YOUR ZONES THIS AFT. CRW...PROB COULD UP POPS FOR THE NEW RIVER VALLEY TO LIKELY. DISCUSSION... HAVE BEEN TRACKING THE MCS ON OUR 88D AS IT CROSSES WV. WE ARE CONCERNED ABOUT THE BOW APPEARANCE. WE ARE DETECTING >50 KTS WINDS WITH THE LEADING LINE...BUT THAT'S STILL ABOUT 8000 FT. NO REPORTS OF ANY DAMAGING WINDS OUT OF CRW/S CWA. WE ARE ALSO EXPECTING HEAVY DOWNPOURS WITH THE STORMS AS DOWNSTREAM 850 DEWPOINT WAS 17..15 HERE AT RNK. HOWEVER..MVMNT IS FAST ENOUGH THAT SOME AREAS MAY GET A QUICK INCH- STILL BELOW GUIDNCE. THIS MCS IS HOLDING TOGETHER WELL ENOUGH SO THAT WE MAY NEED TO UP POPS IN SOME AREAS. OTHER CONCERN IS POSS OF SVR AS THIS MCS MOVES INTO INCREASINGLY UNSTABLE AIR E OF THE APPNS. JJ
In the hours before
Special weather statement, May 24, 10:08 AM EDT, 3 hours 13 minutes before
VAZ007-009>011-013-014-018>020-022>024-WVZ042>045-241510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1007 AM EDT FRI MAY 24 1996 ...THUNDERSTORMS WITH HEAVY RAIN WERE HEADED FOR SOUTHEAST WEST VIRGINIA THIS MORNING... AT 1006 AM...A LINE OF SHOWERS AND THUNDERSTORMS WAS JUST TO THE WEST OF GREENBRIER AND SUMMERS COUNTIES IN WEST VIRGINIA. THE STORMS WERE MOVING SOUTHEAST ABOUT 40 MPH. THEY WILL BEGIN MOVING INTO GREENBRIER AND SUMMERS COUNTIES IN WEST VIRGINIA BY 1015 AM AND AFFECT MONROE AND MERCER COUNTIES BETWEEN 1030 AM TO 1100 AM. THE LINE SHOULD REACH THE VIRGINIA BORDER BY 1045 AM TO 1100 AM AS WELL. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS OF ABOUT AN INCH OF RAIN IN A SHORT TIME. ALSO...EXPECT STRONG GUSTY WINDS TO 35 TO 45 MPH AND FREQUENT LIGHTNING. THE AREA OF SHOWERS AND THUNDERSTORMS COULD REACH THE BLUE RIDGE IN VIRGINIA BY ABOUT 1230 PM TO 100 PM. KEEP ALERT LATE THIS MORNING FAND EARLY THIS AFTERNOON FOR MORE INFORMATION ABOUT THESE STORMS. SOME OF THE STORMS COULD INTENSIFY AS THE DAY GOES ON. KANE
Special weather statement, May 24, 10:59 AM EDT, 2 hours 22 minutes before
NCZ005-006-VAZ013-014-017>020-022>024-032>035-043>047-058-059- 241600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1058 AM EDT FRI MAY 24 1996 ...SEVERE THUNDERSTORM WATCH THROUGH 400 PM FOR WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 400 PM THIS AFTERNOON FOR MUCH OF WEST CENTRAL VIRGINIA AND INTO NORTH CENTRAL NORTH CAROLINA. IN BLACKSBURG/S AREA OF RESPONSIBILITY...THE WATCH EXTENDS FROM BATH... ALLEGHANY...CRAIG...MONTGOMERY AND FLOYD COUNTIES EASTWARD THROUGH THE LEXINGTON...ROANOKE...LYNCHBURG...DANVILLE AND REIDSVILLE AREAS. AT 1055 AM DOPPLER RADAR AT BLACKSBURG SHOWED A LINE OF THUNDERSTORMS ACROSS SOUTHEASTERN WEST VIRGINIA THAT IS MOVING RAPIDLY SOUTHEASTWARD AT 40 TO 45 MPH. THESE THUNDERSTORMS WILL BE MOVING INTO THE ALLEGHANY HIGHLANDS AND EASTERN PORTIONS OF THE NEW RIVER VALLEY AREA BETWEEN NOON AND 100 PM. THE STORMS WILL THEN MOVE EAST OF THE BLUE RIDGE AFTER 100 PM. SMALL HAIL AND WIND GUSTS UP TO 40 MPH HAVE BEEN REPORTED FROM THESE STORMS IN WEST VIRGINIA. THE STORMS ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO VIRGINIA...ESPECIALLBY AS THEY MOVE EAST OF THE BLUE RIDGE MOUNTAINS LATER THIS AFTERNOON. DAMAGING WINDS OR LARGE HAIL ARE POSSIBLE.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:18 AM EDT | Severe Thunderstorm Warning | RNK | Giles | 47 min |
| May 24, 11:39 AM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 46 min |
| May 24, 12:01 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 49 min |
| May 24, 12:33 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 47 min |
| May 24, 12:42 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 48 min |
| May 24, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 32 min |
| May 24, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 30 min |
| May 24, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 67 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.